Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The limiting curve of Jarník's polygons

Author: Greg Martin
Journal: Trans. Amer. Math. Soc. 355 (2003), 4865-4880
MSC (2000): Primary 52C05; Secondary 11H06
Published electronically: July 28, 2003
MathSciNet review: 1997588
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1925, Jarník defined a sequence of convex polygons for use in constructing curves containing many lattice points relative to their curvatures. Properly scaled, these polygons converge to a certain limiting curve. In this paper we identify this limiting curve precisely, showing that it consists piecewise of arcs of parabolas, and we discuss the analogous problem for sequences of polygons arising from generalizations of Jarník's construction.

References [Enhancements On Off] (What's this?)

  • 1. M. N. Huxley, Area, lattice points, and exponential sums, The Clarendon Press, Oxford University Press, New York, 1996, Oxford Science Publications. MR 97g:11088
  • 2. Alex Iosevich, Curvature, combinatorics, and the Fourier transform, Notices Amer. Math. Soc. 48 (2001), no. 6, 577-583. MR 2002e:42004
  • 3. V. Jarník, Über die Gitterpunkte auf konvexen Kurven, Math. Zeitschrift 24 (1925), 500-518.
  • 4. Ivan Niven, Herbert S. Zuckerman, and Hugh L. Montgomery, An introduction to the theory of numbers, fifth ed., John Wiley & Sons Inc., New York, 1991.MR 91i:11001
  • 5. A. M. Vershik, The limit form of convex integral polygons and related problems, Funktsional. Anal. i Prilozhen. 28 (1994), no. 1, 16-25, 95; English transl., Functional Anal. Appl. 28 (1994), 13-20. MR 95i:52010

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 52C05, 11H06

Retrieve articles in all journals with MSC (2000): 52C05, 11H06

Additional Information

Greg Martin
Affiliation: Department of Mathematics, University of British Columbia, Room 121, 1984 Mathematics Road, Vancouver, British Columbia, Canada V6T 1Z2

Received by editor(s): June 20, 2002
Published electronically: July 28, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society